Alert archive / North Carolina / Frost Advisories in 2018

Frost Advisory 3, NWS Raleigh, NC

April 19, 201825 counties in North Carolina

NWS Raleigh, NC issued this frost advisory at Apr 19, 2018, 3:17 AM EDT for 25 counties in North Carolina. It took effect at Apr 20, 2018, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2018, 3:17 AM EDT (07:17 UTC)
In effect from
Apr 20, 2018, 4:00 AM EDT
Expired
Apr 20, 2018, 8:14 AM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
All 25 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 53 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3169 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS72 KRAH 190717
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
317 AM EDT Thu Apr 19 2018

...Frost Advisory for the Piedmont, Northern and Central Coastal
Plain, and western Sandhills tonight...

Cold temperatures will return tonight. As winds die off to 
calm late, patchy frost is expected..

NCZ007>011-021>028-038>043-073>076-191530-
/O.NEW.KRAH.FR.Y.0003.180420T0800Z-180420T1300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah,
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, 
Coats Crossroads, New Hope, Wilson, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, and Tramway
317 AM EDT Thu Apr 19 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

The National Weather Service in Raleigh has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM EDT Friday.

* TEMPERATURES...lows in the mid 30s. 

* TIMING...400 AM through 900 AM...

* IMPACTS...Tender vegetation may be damaged or killed if left
  unprotected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

PWB
4 follow-up statements
535 
WWUS72 KRAH 191845
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
245 PM EDT Thu Apr 19 2018

...Patchy frost possible across the NC Piedmont, Northern and 
Central Coastal Plain, and western Sandhills tonight...


NCZ083-084-201000-
/O.EXA.KRAH.FR.Y.0003.180420T0800Z-180420T1300Z/
Anson-Richmond-
Including the cities of Wadesboro, Polkton, Rockingham, Hamlet, 
and East Rockingham
245 PM EDT Thu Apr 19 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

The National Weather Service in Raleigh has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM EDT Friday.

* TEMPERATURES...will fall into the mid 30s.

* TIMING...400 AM through 900 AM...

* IMPACTS...Tender vegetation may be damaged or killed if left
  unprotected. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

NCZ007>011-021>028-038>043-073>076-201000-
/O.CON.KRAH.FR.Y.0003.180420T0800Z-180420T1300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah,
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, 
Coats Crossroads, New Hope, Wilson, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, and Tramway
245 PM EDT Thu Apr 19 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...

* TEMPERATURES...will fall into the mid 30s.

* TIMING...400 AM through 900 AM...

* IMPACTS...Tender vegetation may be damaged or killed if left
  unprotected. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
570 
WWUS72 KRAH 200400
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1200 AM EDT Fri Apr 20 2018

...Patchy frost possible across the NC Piedmont, Northern and
Central Coastal Plain, and western Sandhills this morning...

NCZ007>011-021>028-038>043-073>076-083-084-201200-
/O.CON.KRAH.FR.Y.0003.180420T0800Z-180420T1300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah,
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, 
Coats Crossroads, New Hope, Wilson, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
1200 AM EDT Fri Apr 20 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT THIS
MORNING...

* TEMPERATURES...Will fall into the mid 30s.

* TIMING...400 AM through 900 AM...

* IMPACTS...Tender vegetation may be damaged or killed if left 
  unprotected. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
353 
WWUS72 KRAH 200752
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
352 AM EDT Fri Apr 20 2018

...Patchy frost possible early this morning... 

NCZ007>011-021>028-038>043-073>076-083-084-201300-
/O.CON.KRAH.FR.Y.0003.180420T0800Z-180420T1300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah,
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, 
Coats Crossroads, New Hope, Wilson, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
352 AM EDT Fri Apr 20 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...In the mid 30s.

* TIMING...400 AM through 900 AM...

* IMPACTS...Frost may damage sensitive vegetation. Take steps now
  to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
245 
WWUS72 KRAH 201214
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
814 AM EDT Fri Apr 20 2018

...Frost advisory for much of central North Carolina canceled...

.After a chilly start to the morning which saw low temperatures 
in the low and mid 30s, temperatures have warmed into the upper
30s and lower 40s. Thus, the frost advisory has been canceled.


NCZ007>011-021>028-038>043-073>076-083-084-201315-
/O.CAN.KRAH.FR.Y.0003.000000T0000Z-180420T1300Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Including the cities of Bushy Fork, Concord, Roxboro, Surl, 
Oxford, Butner, Creedmoor, Dabney, Henderson, Norlina, Wise, 
Afton, Warrenton, Lake Gaston, Roanoke Rapids, Pfafftown, 
Stanleyville, Winston-Salem, Greensboro, Lake Townsend, 
High Point, Burlington, Graham, Chapel Hill, Carrboro, Bethesda, 
Durham, Research Triangle, Pilot, Ingleside, Louisburg, 
Franklinton, Nashville, Aventon, Red Oak, Sharpsburg, 
Spring Hope, Rocky Mount, Lexington, Thomasville, Asheboro, Ulah,
Archdale, Trinity, Hasty, Siler City, Bynum, Moncure, Pittsboro, 
Raleigh, Cary, Smithfield, Clayton, Flowers, Selma, Benson, 
Coats Crossroads, New Hope, Wilson, Albemarle, Plyler, Troy, 
Biscoe, Mount Gilead, Pekin, Badin Lake, Eldorado, 
Southern Pines, Pinehurst, Aberdeen, Eagle Springs, Seven Lakes, 
Cumnock, Gum Springs, Sanford, Tramway, Wadesboro, Polkton, 
Rockingham, Hamlet, and East Rockingham
814 AM EDT Fri Apr 20 2018

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Raleigh has canceled the Frost 
Advisory.

Temperatures have warmed above the thresholds for frost 
formation. Thus, the frost advisory has been canceled.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Apr 19, 1:45 AM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 19, 1:45 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
145 AM EDT Thu Apr 19 2018

.SYNOPSIS...
A dry cold front will cross central NC this morning. Gusty
winds can be expected today. High pressure will build over the
region tonight and Thursday, with lighter winds and much
cooler temperatures.

&&

.NEAR TERM /TONIGHT/...
As of 1015 PM Wednesday...

A compact mid-upr low over nrn IL will migrate ewd into the OH
Valley tonight. Preceding large scale forcing for ascent will
overspread the middle Atlantic states through early Thu. An
accompanying pair of areas of low pressure over cntl WV and srn OH
this evening will track enewd to near the coast of NJ by 12Z Thu.
The primary trailing cold front --analyzed at 02Z from the trailing
low over srn OH swwd through e-cntl KY, w-cntl TN, srn AR, and ern
TX-- will move ewd and reach the NC Foothills and perhaps far wrn
Piedmont by 12Z Thu.

It will remain mild and somewhat breezy ahead of that front tonight,
with low temperatures mostly in the 60s. A recently-developed band
of convection along the cold front is expected to weaken as it moves
east and into a more stable environment east of the Appalachians.
Nonetheless, the models do indicate moistening centered around 850
mb in cntl NC tonight, related to a narrow warm conveyor belt ahead
of the front, and which includes a narrow band of 4-6 k ft ceilings
now stretching from the wrn slopes of the cntl-srn Appalachians swwd
through cntl AL/MS. The approach/arrival of this moist axis may
allow a few showers or sprinkles to be maintained and affect the
Piedmont between 12-16Z Thu, with dry conditions otherwise and
elsewhere.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 245 PM Wednesday...

Sfc cold front will exit the coastal plain counties by mid-late
morning. Soundings remain very unimpressive wrt sufficient
moistening and essentially no instability given strong inversion
aloft. Thus, thus will keep forecast dry. Otherwise, drier cooler
air will advect into the area by the afternoon and will continue
overnight, with blustery W-NWLY winds gusting between 25 to 30 kts
by mid to late morning and continuing into the afternoon. Initially,
the cold air advection may be offset by low-level westerly downslope
flow, but by the afternoon a more nly direction could allow
temperatures to fall slightly. Highs ranging from 60 NW to lower/mid
70s SE.

Continued CAA Thursday night will result in the first of two chilly
nights to come. Lows overnight in the 35 to 40 range. A steady 5 to
7 kt range should preclude widespread frost development. However
it's possible that patchy frost could develop in sheltered areas,
especially across the NW Piedmont where the pressure gradient
relaxes towards daybreak.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

An upper level ridge and surface high pressure over the Midwest will
keep conditions cool and dry for the end of the week and into the
weekend. Temperatures for Friday and Saturday will generally be in
the 60s with lows in the 40s. On Friday night a few of the VA border
counties might drop into the mid to upper 30s, so it is possible
that a frost advisory may be needed but will continue to monitor
temperatures as latest guidance was slightly warmer than prior
forecasts. Clouds will begin to increase Sunday as high pressure
sets up offshore in a hybrid or in-situ damming scenario. This wont
happen until late in the day however, which will allow temperatures
to rise into the upper 60s to near 70 degrees Sunday afternoon.

For early next week, strong hybrid cold air damming sets up on
Monday and isentropic lift increases over the area. In addition, a
low pressure system will try to move into the area from the
southwest, however, strong high pressure may keep it further south
than the GFS solution suggests. The EC solution does keep it well to
the south. A blend of the two ramps up precipitation chances on
Monday, especially across the western Piedmont. Whether the
precipitation is from the isentropic lift or the approaching low
remains to be seen but regardless, expect rain chances to increase
early next week and an unsettled pattern will prevail through
Wednesday. Highs will be in the 60s with lows in the upper 40s
across the Piedmont to low 50s in the southeast.

&&

.AVIATION /06Z THURSDAY THROUGH TUESDAY/...
As of 145 AM Thursday...

24-Hour TAF Period: Winds will increase to 15-20 knots with
gusts to 30 knots today. Winds will decrease tonight, to less than
10 knots after sunset. VFR conditions expected.

Looking ahead: Expect VFR conditions to persist into the weekend.
The next threat for significant weather is expected early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...MWS
SHORT TERM...CBL
LONG TERM...ELLIS
AVIATION...Badgett
Hazardous weather outlook, Apr 18, 7:12 PM EDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
712 PM EDT Wed Apr 18 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-192315-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
712 PM EDT Wed Apr 18 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Increased fire danger will exist Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in North Carolina, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.